Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 21, 2002

Complications

Question from Cleveland, Alabama, USA:

My six year old son, diagnosed with type 1 diabetes four years ago, has had numerous seizures due to low blood sugars so his endocrinologist feels it is better to allow him to have blood sugars range in the 180-220 mg/dl [10-12.2 mmol/L] range. His A1c has generally been 7.5% - 8.5%, but recently he has had some highs so his last A1c was 10.4%. His endocrinologist felt this was acceptable due to due to tendency to have seizures when low. He mentioned quality of life, etc., and I realize that severe lows are dangerous, but I am also concerned for his future. Would we not be risking possible complications later in life by allowing a higher range of blood sugar levels now? The endocrinologist also mentioned that recent studies have shown no evidence of damage or complications in pre-pubertal children. However, at my insistence, we changed my son to Lantus in the morning with Humalog at meals attempting lower his average blood sugars.

Answer:

You are correct to worry about the long term effects of such high hemoglobin A1c readings and average blood glucose values in the above the 200 mg/dl [11.1 mmol/L] range. Your endocrinologist is also correct that recurrent hypoglycemia seizures are potentially damaging to the brain.

The goal is to move the average blood glucose readings lower without causing so many severe hypo’s, of course. Lantus (insulin glargine) should help but if this is not doing the trick, then you may want to consider an insulin pump. More frequent monitoring will also help you identify low blood glucose readings that may be asymptomatic. Some times overlapping morning and bedtime Lantus is also helpful.

We may also treat patients with recurrent hypoglycemic seizures with anti-epilepsy medications like Depakote, Tegretol, or Dilantin if the seizures persist, especially if EEG is abnormal and sometimes even with normal EEGs.

You should work closely with your diabetes team to figure out ways to lower the A1c and the blood glucose readings without so many hypo seizures.

SB